Kansas, 2012

Drought in Kansas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS SGF · 3 events in 3 counties and zones

A persistent upper level high pressure ridge over the central portions of the country caused more dry conditions for the area. Severe to exceptional drought remained in place across extreme southeastern Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$688,000
Crop damage
$46 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A persistent upper level high pressure ridge over the central portions of the country caused more dry conditions for the area. Severe to exceptional drought remained in place across extreme southeastern Kansas. Some rainfall fell by the end of the month for portions of the area. For the counties of Bourbon, Crawford and Cherokee in southeastern Kansas, between 50 and 75 percent of the combined corn, soybeans and hay acreage was reported as a loss due to the drought. The losses and damages to harvested yield were from the start of the planting season through the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT TUE JUL 31 2012

...UPDATE TO AVIATION...

.DISCUSSION...

ANOTHER VERY HOT DAY IS IN STORE FOR WEDNESDAY AS THE PERSISTENT
UPPER LEVEL RIDGE OVER THE SOUTHWESTERN PLAINS REMAINS IN PLACE FOR
ANOTHER DAY OR SO BEFORE FINALLY BEGINNING TO WEAKEN SOMEWHAT
THURSDAY INTO FRIDAY.

DUE TO LITTLE CHANGE IN THE OVERALL FORECAST SYNOPTIC PATTERN FOR
THE NEXT 36 HOURS WE ELECTED TO EXTEND THE CURRENT HEAT ADVISORY
ONE MORE DAY AS WEDNESDAYS MAX TEMPERATURES WILL ONCE AGAIN REACH
OR EXCEED THE CENTURY MARK. ONCE AGAIN WE EXPECT THE HIGHEST
READINGS...NEAR 105...OVER FAR SOUTHWESTERN MISSOURI AND FAR
SOUTHEASTERN KANSAS WITH READINGS TAPERING TO NEAR 100 OVER THE
FAR EASTERN OZARKS.

SYNOPTICALLY...THE THURSDAY INTO FRIDAY TIME FRAME WILL BRING A
DISTINCT FLATTENING OF THE UPPER LEVEL RIDGE AND EASTWARD SHIFT
OF THE 850MB RIDGE AXIS TOWARD THE MISSISSIPPI VALLEY. ALTHOUGH I
ONLY SEE MODERATE UPPER LEVEL HEIGHT FALLS...BELIEVE WEAKENING OF
UPPER LEVEL RIDGE WILL ALLOW COOLING OF TWO TO THREE DEGREES FOR
THURSDAY AND ANOTHER DEGREE ON FRIDAY.

ALTHOUGH THERE WILL BE A SLIGHT RISK OF SHOWER ACTIVITY WEDNESDAY
AFTERNOON...BELIEVE THE BETTER CHANCE OF ANY PRECIPITATION WILL BE
IN THE THURSDAY TO FRIDAY TIME FRAME AS A SERIES OF WEAK UPPER
LEVEL SHORT WAVES PUSH OVER THE TOP OF THE RIDGE AND PUSH THROUGH
THE AREA. MODELS ARE ALSO SHOWING SOME HINTING AT WEAK TO MODERATE
NOCTURNAL CONVECTION OVER SOUTHERN MISSOURI BOTH THURSDAY AND
FRIDAY MORNINGS IN RESPONSE TO LOW LEVEL JET SETTING UP DURING THE
EARLY MORNING HOURS.

FOR THE SATURDAY THROUGH TUESDAY TIME FRAME...A SEASONABLY STRONG
UPPER LEVEL SHORTWAVE TRACKS FROM THE CANADIAN ROCKIES
SOUTHEASTWARD TOWARD LAKE SUPERIOR BY SUNDAY AND INTO QUEBEC BY
LATE MONDAY. THE TRAILING EDGE OF THIS UPPER LEVEL TROF WILL PUSH
A WEAK SURFACE COLD FRONT THROUGH THE AREA SATURDAY
NIGHT...BRINGING THE AREA THE BEST...ALTHOUGH NOT GREAT...SHOT AT
PRECIPITATION WE HAVE SEEN IN A WHILE. ALTHOUGH NOT DYNAMICALLY OR
THERMALLY VERY STRONG...PASSAGE OF THIS FRONT WILL HELP SHAVE AN
ADDITIONAL THREE TO FOUR DEGREES OFF FRIDAYS HIGHS FOR A COUPLE OF
DAYS. WE WILL HOWEVER STILL SEE SOMEWHAT ABOVE NORMAL HIGHS FOR
THE WEEKEND INTO NEXT WEEK.

COLUCCI

&&

.AVIATION...
/ISSUED 1139 PM CDT TUE JUL 31 2012/

FOR THE 01/0600Z KSGF/KJLN/KBBG TAFS...ISOLATED TO SCATTERED
SHRA/TSRA ARE OCCURRING IN A WEAK ZONE OF LIFT ALONG AND NEAR A
STATIONARY FRONT OVER SE KS/SW MO. WILL PUT TEMPO GROUPS IN FOR KSGF
AND KBBG TAFS FOR TSTMS EARLY. PRECIP SHOULD BE BRIEF...BUT COULD
BRIEFLY AFFECT VISIBILITY. OTHERWISE...COULD SEE A REPEAT OF THIS
AGAIN LATE IN THE TAF PERIOD...BUT COVERAGE AGAIN WILL BE FAIRLY
LIMITED.

DSA

&&

.CLIMATE...

BELOW ARE SOME RECORD AFTERNOON HIGHS AND OVERNIGHT WARM LOW
TEMPERATURES THROUGH AUG 1ST FOR LOCATIONS ACROSS THE OZARKS.

     HIGHS     WARM LOWS

SPRINGFIELD 1888 TO 2011

31   104/1980  76/1896
01   105/2011  84/1934
02   108/2011  80/2011

JOPLIN 1901 TO 2011

31   104/1980  82/1942
01   108/2011  81/1980
02   110/2011  84/2011

ROLLA/VICHY 1901 TO 2011

31   106/1980  79/1980
01   104/1980  77/1980
02   103/1897  79/2011

WEST PLAINS 1948 TO 2011

31   102/1980  76/1999
01    99/2011  74/2006
02   104/2011  76/2011

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 31, 10:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CDT TUE JUL 31 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1105 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

LOCALIZED THUNDERSTORMS WILL BE POSSIBLE...MAINLY WEST OF MISSOURI
HIGHWAY 13.

ONGOING DROUGHT AND DRY VEGETATION WILL KEEP THE RISK FOR WILDFIRE
ELEVATED OVER THE MUCH OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAILY AFTERNOON TEMPERATURES AND HEAT INDEX VALUES WILL RANGE
FROM THE UPPER 90S TO AROUND 105 DEGREES THROUGH THURSDAY WITH
SLIGHT MODERATION FOR FRIDAY THROUGH SUNDAY. THE HOTTEST
TEMPERATURES WILL OCCUR ACROSS SOUTHEASTERN KANSAS INTO FAR
SOUTHWESTERN MISSOURI.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF
THE WEEK...HOWEVER MOST AREAS WILL REMAIN DRY. ALTHOUGH
INSTABILITY WILL BE LIMITED...A FEW STORMS MAY PRODUCE LOCALLY
STRONG GUSTY WINDS.

THE HEAT AND LINGERING DROUGHT CONDITIONS WILL RESULT IN ELEVATED
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bourbon forecast zone
Property damage
$165,000
Crop damage
$15 million
Reported by
Other Federal Agency
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Extreme Drought (D3) to Exceptional drought (D4) throughout the month of August. The region started to see some rainfall by the end of August. The COOP station near Fort Scott reported 2.02 of rainfall for the month of August. This is a continuation of the drought that began across the region in June. As a result of the drought conditions combined with the excessive heat, the county USDA office determined that the county incurred a near 80 percent crop loss compared to the previous several years. Monetary crop loss figures are estimates using information from the National Agricultural Statistics database, local FSA and USDA offices and other local, state or federal agency information. Livestock losses, if they occurred or were reported are listed in the property section.

Drought, Cherokee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cherokee forecast zone
Property damage
$207,000
Crop damage
$17 million
Reported by
Other Federal Agency
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Extreme Drought (D3) to Exceptional Drought (D4) throughout the month of August. The region started to see some rainfall by the end of August. The COOP station near Columbus reported 3.19 of rainfall for the month of August. This is a continuation of the drought that began across the region in June. The USDA office in Cherokee county estimated a loss of 60% of the corn crop and and 50% of the soybean crop. Hay and pasture grass loss was at 50%. Monetary crop loss figures are estimates using information from the National Agricultural Statistics database, local FSA and USDA offices and other local, state or federal agency information. Livestock losses, if they occurred or were reported are listed in the property section.

Drought, Crawford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crawford forecast zone
Property damage
$316,000
Crop damage
$14 million
Reported by
Other Federal Agency
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Extreme Drought (D3) to Exceptional Drought (D4) throughout the month of August. The region started to see some rainfall by the end of August. The COOP station near Walnut reported 4.49 of rainfall for the month of August. This is a continuation of the drought that began across the region in June. As a result of the drought conditions combined with the excessive heat, the county USDA office determined that the county incurred a near 75 percent crop loss compared to the previous several years. Monetary crop loss figures are estimates using information from the National Agricultural Statistics database, local FSA and USDA offices and other local, state or federal agency information. Livestock losses, if they occurred or were reported are listed in the property section.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407133, 407135, 407136.